Utah, 2011

Winter Storm and Winter Weather in Utah, March 7 to 9, 2011

March 7 to 9, 2011 · NWS GJT · 3 events in 3 counties and zones

A moist Pacific trough produced significant snowfall in the eastern Utah mountains, except heavy snowfall in the southeast Utah mountains.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A moist Pacific trough produced significant snowfall in the eastern Utah mountains, except heavy snowfall in the southeast Utah mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Mar 6, 8:09 PM MST, 4 hours 51 minutes earlier.

Area forecast discussion, Mar 6, 8:09 PM MST, 4 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
809 PM MST SUN MAR 6 2011

.UPDATE...SNOW CONTINUES TO FALL FOR ALL MOUNTAIN AREAS THOUGH FOCUS
HAS SHIFTED TO CENTRAL AND MORE SO...SOUTHERN MOUNTAINS.  LOCAL
SNOTELS OVER SAN JUANS REPORTING 1 TO 2 INCHES OF NEW SNOW OVER THE
LAST 2 HOURS.  LATEST MODEL GUIDANCE CONTINUES TO INDICATE WEAK
DISTURBANCES MOVING OVER REGION ALLOWING FOR SNOW TO CONTINUE
THROUGH EARLY MONDAY MORNING.  WENT AHEAD AND INCLUDED CO ZONES 18
AND 19 IN ADVISORY TIL 6AM TOMORROW FOR 4 TO 8 INCHES OF SNOW.
LATEST 00Z NAM12/GFS GUIDANCE IS IN...WITH SOME CHANGES TO QPF AMTS
AND COVERAGE FOR THOSE ZONES CURRENTLY IN WATCHES.  WILL DISCUSS WITH
NIGHT SHIFT BEFORE MAKING ANY CHANGES.

&&

.PREV DISCUSSION... /ISSUED 303 PM MST SUN MAR 6 2011/

.SHORT TERM...TONIGHT THROUGH TUESDAY...

SOLID CLOUD SHIELD HAS SPREAD OVER THE FORECAST AREA AS PACIFIC
MOISTURE STREAM AND ISENTROPIC UPGLIDE COVERS MUCH OF THE REGION.
THE HEAVIEST SNOW THUS FAR AS BEEN OVER THE PARK RANGE WHERE
SENSORS INDICATE ABOUT 6 INCHES OF SNOW.  THE HIGHWAY 40 CORRIDOR
FROM VERNAL TO STEAMBOAT SPRINGS HAS BEEN GETTING PERIODS OF LIGHT
SNOW...BUT WEB CAMS AND METARS SUGGEST ACCUMULATIONS HAVE NOT
OCCURRED ON ROADS AND TEMPERATURES ARE NEAR TO ABOVE FREEZING AT 1400
MST.  PACIFIC MOISTURE PLUME WILL ACCELERATE SOUTHWARD THIS AFTERNOON
AND EVENING AND EXPECT SNOW TO INCREASE OVER THE CENTRAL AND SOUTHERN
MOUNTAIN FOR THE REMAINDER OF THE DAY.  SMALLER SCALE MODELS SUCH AS
THE HRRR SHOWING QPF AMOUNTS SHOULD STAY BELOW ADVISORY CRITERIA.

THE BIGGER STORY IS THE DEVELOPING WINTER STORM THAT OCCURS ON
MONDAY AND HAVE UPGRADED THE WATCH FOR THE CENTRAL AND SOUTHERN
MOUNTAINS TO A WARNING AS CONFIDENCE REMAINS HIGH THAT HEAVY
SNOWFALL WILL OCCUR...ESPECIALLY MONDAY NIGHT.  THE MODELS HAVE
SHOWN EXCELLENT CONTINUITY WITH RESPECT TO SURFACE CYCLOGENESIS
THAT IS CENTERED OVER GRAND JUNCTION DURING THE NEXT 24 HOURS.
SATELLITE IMAGES SHOW STRONG MOISTURE TRANSPORT WITH A SUBTROPICAL
TAP ADVECTING INTO CENTRAL AND SRN CALIFORNIA.  GIVEN THE SIGNATURE
THAT I SEE ON SATELLITE INFRARED AND WATER VAPOR...BELIEVE THAT THE
MODELS ARE BEHIND THE EIGHT BALL WITH THE MOISTURE FIELDS.  HAVE
SAID THAT...THE MODELS SINCE SHOW SIGNIFICANT PRECIPITATION WITH
QPF AMOUNTS EASILY EXCEEDING ONE INCH OF LIQUID WATER ACROSS ALL
MOUNTAIN AREAS THAT DO WELL IN SOUTHWEST FLOW (E.G. THE SOUTHWESTERN
SAN JUANS...ELKS AND WEST ELKS...GRAND MESA).

THE OTHER CONCERN IS THE STRONG SURFACE CONVERGENCE THE MODELS
SHOW...MOST NOTABLY THE NAM12...THAT OCCURS JUST BEHIND THE SURFACE
LOW.  GIVEN STRONG DIABATIC COOLING AND A DEEP LAYER OF NEAR NEUTRAL
LAPSE RATES...THIS CONVERGENCE ZONE SETTING UP OVER NORTHWEST
COLORADO WILL BE AN AREA OF FOCUS FOR HEAVY SNOWFALL. ELECTED TO
HOIST A WINTER STORM WATCH FOR THE LOWER ELEVATIONS OF NORTHWEST
COLORADO BEGINNING MONDAY EVENING.  IN ADDITION TO THE STRONG
CONVERGENCE...ISENTROPIC FIELDS FROM THE NAM AND GFS SHOW MOISTURE
BECOMING TIGHTLY WRAPPED UP MONDAY NIGHT OVER THE WESTERN SLOPE
BEFORE DEPARTING ON TUESDAY.  THIS SIGNIFIES STRONG DYNAMICAL LIFT IN
THE POST FRONTAL ENVIRONMENT.  ONCE TROUGH AXIS PASSES...EXPECT SNOW
TO PERSIST IN THE MOUNTAINS AND NORTHERN VALLEYS WITH THE FOCUS
SHIFTING TO THE NORTHWESTERN SIDE.  ON A SIDE NOTE...THIS EASTERN
UINTA MOUNTAINS ARE ON THE BACK SIDE OF THIS CYCLOGENESIS PATTERN AND
THEREFORE CONFIDENCE IS NOT HIGH ENOUGH TO UPGRADE THE WATCH TO A
WARNING AND WILL ALLOW LATER SHIFTS REASSESS THIS SITUATION.

THE CLOSED LOW DEPARTS THE REGION ON TUESDAY AND EXPECT SNOW TO
TAPER OFF TO SNOW SHOWERS FROM WEST TO EAST.  PARTIAL CLEARING
SHOULD OCCUR OVER THE ERN UTAH DESERTS DURING THE AFTERNOON.
THE COLORADO HIGH COUNTRY WILL REMAIN SOCKED IN WITH MOISTURE BUT
SNOWFALL WILL BE WANING.

.LONG TERM...TUESDAY NIGHT THROUGH SUNDAY...

THE STORM WILL BE TO THE EAST TUE NIGHT WITH 500 MB HEIGHTS RISING
AS A PROGRESSIVE RIDGE MOVES INTO THE GREAT BASIN. MODELS KEEP SOME
LOW LEVEL MOISTURE IN THE NW FLOW AND WILL MAINTAIN A CHANCE OF
SNOW OVER THE CO MTNS INTO TUE NIGHT. A SHORTWAVE TOPPING THE RIDGE
MAY CLIP NE CO AS IT MOVES INTO THE PLAINS ON WED. THIS WAVE SHOULD
HAVE MINIMAL IMPACT ON ERN UT/WRN CO OTHER THAN TO KEEP A SLIGHT
CHANCE OF SNOW NEAR THE CONTINENTAL DIVIDE ON WED. ERN UT TO SW CO
SHOULD SEE PLENTY OF SUN ON WED.

THE RIDGE MOVES OVERHEAD THU FOR DRY WEATHER. MOISTURE ENTRAINED IN
THE WESTERLY FLOW WILL BRING SOME CLOUDS TO MAINLY THE N. THIS WILL
BE FOLLOWED BY SEVERAL PACIFIC DISTURBANCE MOVING INLAND LATE THIS
WEEK THROUGH EARLY NEXT WEEK IN RELATIVELY FAST FLOW. CURRENT TIMING
HAS THE FIRST SUCH ONE CROSSING THE NORTHERN ROCKIES AND WY TOWARD
FRI MORNING...WITH ANOTHER ONE TRACKING A LITTLE FARTHER SOUTH INTO
UT/CO SUNDAY. WILL STAY CONSERVATIVE WITH THE CHANCE OF PRECIP FRI-
SUN AS TIMING MAY CHANGE.

DAYTIME TEMPS SHOULD AVERAGE NEAR TO ABOVE NORMAL FOR THIS PERIOD...
WITH LOWS AVERAGING NEAR NORMAL.

&&

.AVIATION...

SNOW WILL IMPACT ALL MOUNTAIN AREAS THROUGH TONIGHT WITH FREQUENT
MOUNTAIN OBSCURATIONS.  OCCASIONAL MVFR CONDITIONS WILL OCCUR AT
MOUNTAIN AIRPORTS...BUT VFR WILL PERSIST AT LOWER ELEVATED DESERT
LOCATIONS.  CONDITIONS WILL TEMPORARILY IMPROVE MONDAY MORNING...BUT
EXPECT RAPIDLY DETERIORATING CONDITIONS MONDAY AFTERNOON WITH
FREQUENT MVFR/IFR CONDITIONS DEVELOPING OVER THE MOUNTAINS.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...WINTER STORM WARNING FROM NOON MONDAY TO 6 PM MST TUESDAY FOR
          ZONES 003-004-009-010-012-013-017>019.
     WINTER WEATHER ADVISORY UNTIL 6 AM MST MONDAY FOR ZONES 004-010-
          012-013.
     WINTER STORM WATCH FROM MONDAY EVENING THROUGH TUESDAY MORNING
          FOR ZONES 001-002-005.
UT...WINTER STORM WATCH FROM MONDAY AFTERNOON THROUGH TUESDAY
          MORNING FOR ZONES 023-025.
     WINTER STORM WARNING FROM NOON MONDAY TO 6 PM MST TUESDAY FOR
          ZONE 028.

&&

UPDATE.......TGR
SHORT TERM...PF
LONG TERM....JAD
AVIATION.....TGJT
Hazardous weather outlook, Mar 6, 5:45 AM MST, 19 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MST SUN MAR 6 2011

COZ001>014-017>023-UTZ022>025-027>029-071300-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
545 AM MST SUN MAR 6 2011

...SNOW FOR THE MOUNTAINS OF NORTHWEST COLORADO BEGINNING ON
SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

MOUNTAIN SNOWFALL WILL INCREASE TODAY...WITH THE NORTH AND CENTRAL
MOUNTAINS ALONG THE CONTINENTAL DIVIDE RECEIVING THE HIGHEST
ACCUMULATIONS. SNOW...POSSIBLY MIXED WITH RAIN AT TIMES...WILL ALSO
BECOME LIKELY IN THE UPPER AND MIDDLE YAMPA RIVER BASIN THIS
AFTERNOON. SNOWFALL WILL CONTINUE THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

MOUNTAIN SNOW AND VALLEY RAIN OR MIXED RAIN AND SNOW WILL INCREASE
AGAIN ON MONDAY AFTERNOON WITH ISOLATED THUNDERSTORMS POSSIBLE.
SHOWERS WILL CONTINUE THROUGH TUESDAY WITH SIGNIFICANT ACCUMULATIONS
EXPECTED OVER THE MOUNTAINS BY THE EVENING. SNOWFALL WILL DIMINISH
FROM THE WEST TUESDAY NIGHT WITH DRIER CONDITIONS FOLLOWING FOR THE
REMAINDER OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT BUT SPOTTERS ARE
ENCOURAGED TO REPORT SIGNIFICANT SNOWFALL TO THE NATIONAL WEATHER
SERVICE IN GRAND JUNCTION.

TGJT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather, 1 winter storm. Local standard time, as filed.

Winter Storm, La Sal & Abajo Mountains

When
March 7, 1:00 AM MST to March 9, 1:00 AM MST
Where
La Sal & Abajo Mountains forecast zone
Reported by
Mesonet
Coordinates
38.304, -109.687 (the zone’s center; the record gives no point)

Snowfall accumulations of 10 to 20 inches were measured across the area. Wind gusts of 25 to 40 mph produced areas of blowing and drifting snow.

Winter Weather, Eastern Uinta Mountains

When
March 7, 1:00 PM MST to March 8, 4:00 PM MST
Where
Eastern Uinta Mountains forecast zone
Reported by
Mesonet
Coordinates
40.506, -109.513 (the zone’s center; the record gives no point)

Snowfall accumulations of 5 to 9 inches were measured across the area. Wind gusts of 25 to 50 mph produced areas of blowing and drifting snow.

Winter Weather, Tavaputs Plateau

When
March 7, 4:00 PM MST to March 8, 8:00 AM MST
Where
Tavaputs Plateau forecast zone
Reported by
Mesonet
Coordinates
39.554, -109.544 (the zone’s center; the record gives no point)

Snowfall accumulations around 5 inches were measured in the area. Wind gusts up to 30 mph produced localized blowing and drifting snow.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2011Every state in 2011This day in weather historyWarnings in Utah, March 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 323801, 323804, 323802.